Hail, Furnas
- When
- September 15, 5:03 PM CST
- Where
- Furnas County, 3.45 mi S of Arapahoe
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.250, -99.900
Marginally-severe thunderstorms affected Gosper and Furnas counties during the evening hours of September 15th. A weak upper level shortwave along with a surface trough combined with moderate instability and abundant moisture to spark off clusters of thunderstorms during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Marginally-severe thunderstorms affected Gosper and Furnas counties during the evening hours of September 15th. A weak upper level shortwave along with a surface trough combined with moderate instability and abundant moisture to spark off clusters of thunderstorms during the late afternoon and early evening hours. The strongest storms impacted portions of Gosper and Furnas Counties between 6-8 PM CDT, with localized instances of penny to nickel size hail reported. A lone severe wind gust of 65 MPH was also reported. While instability was moderate and moisture was plentiful, weak deep layer wind shear of only 20 knots or less likely precluded a greater, or more widespread, severe weather threat. Scattered to widespread showers and thunderstorms continued well into the late evening hours, but thunderstorm intensity greatly decreased with loss of daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 15, 4:11 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 511 PM CDT Thu Sep 15 2022 .DISCUSSION...(This evening through Thursday) Issued at 513 PM CDT Thu Sep 15 2022 -- General overview/highlights of the entire 7-day forecast in generally chronological order (including ALL discussion of Days 3-7 Sunday-Thursday): 1) 3 straight days and/or nights with (mainly) a Marginal Risk of severe storms within our coverage area (CWA)...something we haven't seen for a while!: Although nothing looks "particularly concerning" in terms of higher-end damaging wind/large hail potential at this time, we're obviously going to be in a somewhat convectively-active weather pattern that could at least support spotty strong to severe storms (along with localized heavy rainfall...which for the most part would be very welcomed to a point). As is the case with many Marginal Risk type setups, a fair amount of uncertainty abounds with all upcoming thunderstorm chances this evening through Saturday night, with this uncertainty only increasing the farther out in time. Will go into a bit more detail in the specific shorter-term paragraphs below, but probably the number 1 uncertainty these next few days is storm COVERAGE, as even for this first chance this evening-tonight short term models have various ideas whether activity will remain fairly scattered in nature, or perhaps grow upscale into more of a widespread complex or "blob". Obviously the latter would be excellent news for ongoing drought concerns, but even so, highly variable rain totals across/within our 30-county domain are likely. Getting back to the severe storm threat itself, anything this evening will likely favor the marginal side...mainly winds to around 60 MPH and sub- severe hail (largely owing to weak deep layer shear). However, deep layer shear values will be on the increase for later rounds of possible activity Friday night into Saturday night, so these periods bear watching for MAYBE a somewhat more organized threat. We have noted that SPC has upgraded much of western NE to a Slight Risk for Friday night, with this slight barely clipping our west- northwest fringes. Saturday (currently a Marginal Risk for much of our east half) is admittedly fraught with uncertainty, and is a highly CONDITIONAL threat of severe locally (as already noted by preceding night shifter). 2) Drying out and cranking up the heat AGAIN for a few days next week (maybe even approaching daily records for hottest highs and/or warmest lows): Just when it seems like we get a little cool down, summer temps seem to come back with a vengeance. This looks to especially be the case Mon-Tues, which carry high confidence of being the overall-hottest days we will probably see for a while (MAYBE even the rest of the season?). More specifically, these 2 days continue to feature highs at least into the low-mid 90s across most of our CWA, and mid-upper 90s (100 not out of the question) in typically- hotter far southern/western counties. At least for now, we are not forecasting record heat for Grand Island/Hastings (our official primary climate sites, but if things trend any warmer (which is possible) then records for especially Tues (Sep 20) could be threatened. At least for now, we look to remain a good 5-10 degrees short of Heat Advisory criteria, but still some pretty significant heat for the latter half of September. The driver between the early- week heat next week will be a combo of a seasonably strong/expansive upper high/ridge centered not too far to our south over the Southern Plains, along with what will likely be at least somewhat breezy southerly winds at the surface. Although too soon to really dive into fire weather concerns, near- critical fire danger currently looks like a decent bet especially in parts of our KS zones, and this threat will likely work itself into our Hazardous Weather Outlook (HWOGID) as it gets a little closer in time. 3) FINALLY a more sustained stretch of cooler (technically near- normal) weather probably kicking in around a week from now (around next Thurs): Not going to spend much time on this topic given the first full day of this expected cooler regime doesn't really take hold until the very last day of our official forecast, but both the ECMWF/GFS are in decent agreement that a pretty good cold front should pass through the Central Plains around Wednesday. While there are at least small chances for showers/storms with and behind this frontal passage (see small Pops that return to our forecast Wed afternoon-Thurs), the bigger story will probably center around somewhat cooler temps as the aforementioned stout upper high to our south gets flattened/shunted south by a series of shortwave troughs riding over the top of it. Although obviously subject to plenty of adjustment over the next several days, our preliminarily forecast for next Thurs only has highs in the upper 60s-mid 70s most areas (not far below normal, but obviously much cooler than earlier in the week). The latest ECMWF ensemble data looking beyond our official 7-day has been pretty suggestive of a decent stretch of highs in the 70s across most of our area sticking around beyond next Thursday (assuming trends hold). -- With the main 7-day highlights/messages covered above, will finish with some fairly basic details solely focused on the shorter term periods over the next 48 hours: - Current/recent weather scene as of 430 PM: No surprises to speak of today. As expected once the early-day showers/storms faded over our north-northwest zones, most of the day has been dry under partly cloudy to mostly sunny skies. Temps warmed at least at much (if not a few degrees higher) than the early morning forecast, with most areas on track to top out in the 85-90 range, and even a few lower 90s mainly KS zones. Also as expected, it's been a very breezy (borderline windy) afternoon with sustained southerlies commonly 15-20 MPH/gusts 20-30+ MPH, as our area resides east of a north-south oriented trough axis extending across western NE southward to a roughly 1008 millibar low pressure center over southern parts of the KS/CO border. In the mid- upper levels, water vapor satellite and short term model data clearly depict that we are under broad southwesterly flow, with a weak/low amplitude shortwave trough lifting our way across the CO/KS border area, and recently aiding in kicking off our first few stronger storms of the afternoon in our KS zones. - Late this afternoon through tonight: Obviously the paramount concern is the good chance of thunderstorms across at least parts of the CWA, and a chance that a few become strong to marginally severe. In the mid-upper levels, the aforementioned shortwave trough will kick northeastward into/across our CWA as the night wears on, which along with a modestly-strong low level jet will aid lift (especially post-sunset). Have fairly high PoPs (50+ percent) across most of the CWA, with the overall highest values favoring our western half pre-midnight and eastern half post-midnight. As for the mesoscale environment, we are dealing with classic decent instability (mixed-layer CAPE currently 1000-1500 J/kg...highest west) BUT very weak deep layer shear only around 20KT tops. Especially through sunset (when lower level lapse rates will weaken) the main threat with storms will be marginally-severe gusts to around 60 MPH, with hail likely to favor slightly sub- severe sizes (pennies/nickels) given the weaker shear. Given fairly slow storm motions and high precipitable water values (up to around 1.5"), some localized heavy rain of at least 1-2" in a short time cannot be ruled out...especially if storms are able to consolidate outflows and cluster into a more widespread "blob" instead of remaining more scattered. Obviously most of the CWA should easily be able to handle even a few inches of rain in a short time, so not really expecting more than very localized flooding issues. Any severe threat should wane by around midnight (if not sooner), but localized heavy rain could linger longer into the night as convection gradually fades/moves out from west-to- east. In other departments, low temps are aimed upper 50s-low 60s most areas, and could hold up higher if clouds remain extensive (some models insistent that a lower stratus deck could envelop much of the CWA late in the night). - Friday daytime (through around 7 PM): Odds strongly favor the vast majority of the CWA spending the vast majority of the CWA dry, with the main question mark being how quickly/slowly any deck of potentially widespread lower clouds gradually erodes and gives way to sunnier skies in the afternoon. However, with the upper wave still lingering over our far eastern zones right away in the morning, opted to keep some small PoPs going for a few hours mainly near Hwy 81. Beyond that, a brief period of weak shortwave ridging in between waves should IN THEORY keep the CWA dry through the rest of the day. Winds will not be as strong as today, but still generally southerly around 10-15 MPH. Temps are a bit uncertain given cloud trends, but most areas should be at least 3-6 degrees cooler than today, with highs low- mid 80s most Neb zones and mid-upper 80s KS. - Friday night: This brings our next chance for showers/storms (possibly a few severe?), as another low amplitude wave ejects out of the High Plains and mainly across our Nebraska zones. The million dollar question is whether storms roll in from the west as a potentially organized complex with a damaging wind threat (as suggested by HRRR) or remain more isolated/scattered (as suggested by latest NAMNest). Either way, expect most of this activity to arrive/develop after 10 PM from west-to-east. Although instability will not be off the charts, stronger deep layer shear of at least 30-35KT raises a bit more concern (and thus SPC's Slight Risk upgrade that currently catches our far west). Low temps similar to tonight...mainly upper 50s-mid 60s. - Saturday daytime: Like Friday, it's quite likely that the vast majority of the CWA has a dry/storm-free day, as we again reside "in between" forcing from low-amplitude waves and mid level temps warm slightly. That being said, have some small PoPs lingering in the morning in far eastern zones (for departing activity from Fri night), and we also have some HIGHLY uncertain small PoPs in far southeast zones for Saturday afternoon...just in case some potentially robust storms can kick off along/near a weak front/trough axis. At this time, this afternoon potential appears to favor areas JUST to our east- southeast, but close enough that small chances are warranted. Would not be surprised if later SPC outlook shrink the areal coverage of the current Day 3 Marginal slightly, but there is enough instability/shear (despite weak forcing) that our local severe threat is non-zero. High temps Saturday were kept near to barely cooler than previous forecast...mainly mid-upper 80s in Nebraska and low 90s KS. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 111 PM CDT Thu Sep 15 2022 -- General overview: Although these first several hours are high confidence VFR/dry, various possible concerns (none a "sure thing") crop up this evening through Friday morning, including: 1) a decent chance of at least scattered thunderstorms this evening into part of the overnight (a few possibly strong to marginally-severe?)...2) increasing signs of perhaps several hours of MVFR ceiling especially around/after sunrise Friday, but not a certainty either given possible "disruption" by earlier convection. Otherwise, the overall strongest (non-thunderstorm) winds of the period will focus right away this afternoon. - Ceiling/visibility and shower/thunderstorm potential: Due in part to backing off the "start time" of any potential thunderstorms by a few hours (now 00Z KEAR/01Z KGRI), no longer had the confidence to indicate a prevailing thunderstorm situation in this issuance. However, there is high confidence in at least "vicinity" (VCTS) this evening into tonight and have this going through 09Z at both sites. Although not considered likely, any storms that might happen to directly impact KEAR/KGRI will carry the potential for erratic/gusty winds to around 50KT, small hail and brief heavy rain. Obviously these potential higher impacts will be addressed in future TAF issuances if confidence-in- occurrence increases. There is a non-zero chance that weak convection could linger beyond 09Z, but the vast majority of activity should be shifting off the to the east by then so have elected to go with precip-free TAFS beyond then. Turning to ceiling/visibility, aside from any possible/brief thunderstorm influences resulting in sub-VFR, have high confidence in continued VFR through at least roughly 09Z. However, the final 6-9 hours of the period feature increasing signs in model data that a lower ceiling (probably no lower than low-end MVFR) could settle in for perhaps several hours. Given this is will beyond the first 12 hours of this TAF valid period, and also given some concern that prior convection could "disrupt" lower cloud formation, have opted to keep VFR but "hint" with a SCT015 group. Have maintained VFR visibility throughout, although a non-zero chance for light fog probably exists around/shortly after sunrise. - Winds: High confidence in continued breezy south winds right away this afternoon (sustained 15-20KT/gusts to around 25KT). Once we get into this evening-overnight, obviously convective influences (outflow etc.) could heavily dictate short-term wind trends, but general expectation is for a prevailing southerly direction to continue but with lighter sustained speeds mainly near-to-below 10KT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Pfannkuch AVIATION...Pfannkuch
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 342 PM CDT Thu Sep 15 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 342 PM CDT Thu Sep 15 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. The entire outlook area stands at least a small chance of thunderstorms at some point through tonight, with the overall- best chances for the most widespread activity favoring counties along and especially west of the Highway 281 corridor. Although most storms should be relatively weak, nearly the entire area is under a Marginal Risk for the possibility of a few storms becoming strong to marginally severe, especially between 6 PM and midnight. The main threats with the most intense storms will be wind gusts to around 60 MPH, and/or small hail up to around nickel size. In addition, very localized areas could pick up at least 1 to 2 inches of rain in a short time, but this will certainly be the exception within the area as a whole. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. On Friday morning, weak thunderstorms could linger for up to a few hours past sunrise in eastern portions of the outlook area, mainly near the Highway 81 corridor. Thereafter, most of Friday will be dry and storm-free. However, thunderstorm chances return later Friday evening and into the overnight hours, as activity is expected to develop into the area from west to east. There is still some uncertainty whether this Friday night activity will only be scattered in nature, or perhaps more widespread and possibly in the form of a more organized storm complex. Either way, much of the outlook area is under a Marginal Risk that a few storms could be severe. For Saturday daytime and Saturday night, most of the outlook area will probably remain dry and storm-free. However, small chances for storms do exist, mainly favoring eastern parts of the area during the day, and then perhaps a bit more of the the area Saturday night. Although uncertainty is high given this is still a few days away, there is an outside chance for a few strong to severe storms. Beyond Saturday, a few dry and rather hot days and are expected before the next, small thunderstorm chances return by around Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of hail or wind gusts exceeding 50 MPH that might occur through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
521 PM CDT Thu Sep 15 2022
KSZ017-152245-
Rooks KS-
521 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Rooks
County through 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Codell, or 15 miles north of Emmeram, moving north at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Rooks
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9924 3929 9925 3925 9905 3920 9905
3913 9911
TIME...MOT...LOC 2221Z 198DEG 22KT 3917 9917
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
532 PM CDT Thu Sep 15 2022
KSZ005-006-017-152245-
Rooks KS-Phillips KS-Smith KS-
532 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of north central Rooks,
southwestern Smith and southeastern Phillips Counties through 545 PM
CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kirwin, or 12 miles southeast of Phillipsburg, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Kirwin around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3952 9918 3957 9927 3975 9922 3963 9897
TIME...MOT...LOC 2231Z 208DEG 23KT 3960 9919
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
545 PM CDT THU SEP 15 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
09/15/2022 M51 MPH DAWSON NE AWOS
&&
PFANNKUCHSpecial Weather Statement
National Weather Service Hastings NE
549 PM CDT Thu Sep 15 2022
KSZ005-006-152330-
Phillips KS-Smith KS-
549 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of northwestern Smith
and southeastern Phillips Counties through 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kirwin, or 12 miles southeast of Phillipsburg, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kensington, Agra, Kirwin and Athol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3963 9923 4000 9902 4000 9890 3990 9870
3957 9911
TIME...MOT...LOC 2248Z 213DEG 23KT 3967 9912
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
557 PM CDT Thu Sep 15 2022
KSZ017-152330-
Rooks KS-
557 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of southeastern Rooks
County through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Codell, or 16 miles northwest of Emmeram, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Plainville around 600 PM CDT.
Codell around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3934 9928 3923 9905 3920 9905 3913 9917
3913 9935
TIME...MOT...LOC 2257Z 213DEG 17KT 3917 9926
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WekesserSpecial Weather Statement
National Weather Service Hastings NE
602 PM CDT Thu Sep 15 2022
NEZ082-152330-
Furnas NE-
602 PM CDT Thu Sep 15 2022
...A strong thunderstorm will impact portions of central Furnas
County through 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hendley, or 21 miles north of Norton, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Arapahoe and Holbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4006 9996 4009 10009 4034 10007 4027 9975
TIME...MOT...LOC 2302Z 197DEG 14KT 4014 10001
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WekesserThe Grand Island radar (KUEX), 124 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A wind gust of 65 MPH was measured by a mesonet station located three miles south of Johnson Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051950, 1051951, 1051952.